Jump to content
CrazyBoards.org

Getting intolerable Akathisia from taking Haldol and other anti-psychotic medications, please help?


Recommended Posts

Ever since I developed schizophrenia as a young adult and have been prescribed anti-psychotic medications, I have been extremely prone to the side effect Akathisia, a condition where you are unable to sit still due to restlessness and shaking in the legs. I pace back and forth most of the day until my feet burn and at times feel like I'm going to explode or jump through the ceiling with restlessness and want someone to shoot me in the head, that is how bad this feeling is. It's definitely increased the amount of cigarettes I smoke and my consumption of caffeine (both are significantly less when not taking meds).

In chronological order, I have been prescribed Abilify, Zyprexa, and Prolixin as oral medications and Invega Sustenna and Haldol Decanoate by injection. The reason for the injections is because I've gotten in trouble with the law due to my mental illness twice and am currently serving parole after serving 1 1/2 years in jail for my second offense. While on probation I must remain on an injection but I could switch to oral meds after my term is over.

I'm currently taking a Haldol 50mg monthly injection (a low therapeutic dose by most standards according to my psychiatrist) and it's causing severe intolerable restlessness in my legs where I am unable to comfortably sit still even for short periods and constantly pace. I developed the Akathisia shortly after starting a low dose Zyprexa amount (2.5mg increased to 5mg) in November 2015 while still in jail and it remained after they changed my anti-psychotic to Abilify in June 2016 and continued after I started the court-ordered injection after being paroled last September. I'm not currently taking anything other than the anti-psychotic and cholesterol medication.
 
They've already tried prescribing me Cogetin, Artane, and lower doses of Propanolol at different times as a prn to counteract the Akathisia and none have worked. I even tried taking otc Vitamin B6 as treatment and all have failed. Haven't tried Propanolol at higher does.
 
 At this point I want to change the injection to a 2nd generation anti-psychotic as I've read they're almost always better for people sensitive to Akathisia. I believe that Clozaril has the lowest incident rate (38%) of all of them but is currently only available as an oral medication. I also read that taking prescription or otc Benadryl can make the condition better or worse. If a solution is not found by the time I finish Parole, I may stop taking the meds all together in order to eliminate this and possibly get in trouble again because of this. Please help.
Edited by tsteele
Link to comment
Share on other sites

Akathisia sucks... I'm also prone to it and I wouldn't wish it on my worst enemy. Has your pdoc mention Amantadine? It can accentuate psychiatric symptoms in some, but is supposed to help with akathisia as well. Also, benzos and benadryl are supposed help squash at least some portion of it as well (but don't take this as medical advice as I'm not a professional).

Edited by Swamp56
Link to comment
Share on other sites

Yes, I wouldn't want to wish it upon anyone either as it completely destroys your life. He hasn't mentioned Amantadine so I'll try bringing it up at my next appointment in a week. Is that the most effective one you know of, even for yourself? I want to at least attempt to take Benadryl to see if it's helpful but I'm not sure if my parole officer would allow that because of drug testing. By the end of the year I'll be free to take whatever I want. Still, I hear that Benadryl can make akathisia worse. What do you know about using Ativan for this? Thanks

Link to comment
Share on other sites

4 hours ago, tsteele said:

Is that the most effective one you know of, even for yourself

I only took it for a short time before it made my psychosis and intrusive thoughts worse, so I'm not sure how effective it actually is for myself.

Edited by Swamp56
Link to comment
Share on other sites

25 minutes ago, tsteele said:

I see that you're on Seroquel, do you currently have any Akathisia?

I've mostly had no akathisia on Seroquel until recently, but I think it's from me being on a large dose of Seroquel + titrating another AP.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...